Wisconsin, 2021

Lightning Strike in Wisconsin, August 10, 2021

August 10, 2021 · NWS DLH · 1 event in 1 county or zone

Thunderstorms developed during the morning hours of the 10th ahead of a northward moving warm front. One of these storms developed over a golf course and four golfers were struck by lightning just before 11:30AM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed during the morning hours of the 10th ahead of a northward moving warm front. One of these storms developed over a golf course and four golfers were struck by lightning just before 11:30AM. All four were injured and taken to a local hospital where they were treated for their injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 10, 6:26 AM CST, 4 hours earlier.

Area forecast discussion, Aug 10, 6:26 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Duluth MN
726 AM CDT Tue Aug 10 2021

.DISCUSSION...(Today through Monday)
Issued at 558 AM CDT Tue Aug 10 2021

Summary...Showers and thunderstorms to affect the area today and
early this evening, along with the ongoing fog along the North
Shore and Twin Ports, together with most of western Lake Superior.
After today, Wednesday and Thursday to be dry and a little
breezy, with winds settling down later in the week. No rain is
expected through the weekend, though that may change in the early
to middle part of next week.

The cold front that will slide slowly through the forecast area
today is going to serve as the focus for shower and thunderstorm
development. The storms we have over the area now are elevated and
developed in the plume of warm air advection and moisture
transportation in the 850-700mb layer, where there is also some
frontogenesis. I expect these to slowly diminish later this
morning as the low level jet weakens. We have had a few storms get
on the stronger side, but otherwise do not expect any severe
storms this morning. This afternoon, I expect new storms to
develop over northwest Wisconsin and perhaps up in the Minnesota
Arrowhead, and then slide east during the afternoon hours ahead of
the cold front. A moderate amount of CAPE should develop ahead of
the front during the afternoon and together with decent deep
layer shear due to the stronger winds aloft. There is a threat of
damaging winds or large hail for parts of northwest Wisconsin this
afternoon and very early evening, before the storms slide off to
the southeast for this evening. Tonight and early Wednesday some
steep low level lapse rates should produce scattered showers and
even a few thunderstorms over the area, though I do not expect
much rainfall or any severe weather out of this activity.

Behind the cold front this afternoon I expect a period of breezy
west winds, that along with the drier air may make for a brief
period of near critical fire weather conditions, which we will
have to monitor for this afternoon. Similar conditions may develop
Wednesday afternoon and evening as deep mixing brings down
stronger winds aloft and RH values once again dip into the 30-40
percent range. Conditions quiet down for Thursday though as the
ridge of high pressure pushes further into the area and surface
winds decrease, though afternoon RH values may be on the dry side
once again. That ridge of high pressure builds into the area for
Friday, and helps keep temperatures on the cooler side both
Thursday and Friday. It slides off to the east for Saturday
though, allowing warmer air to move in for the weekend and early
next week.

Precipitation chances may begin rising once again around mid week
as an upper level low pressure system begins to move toward the
region, but it will also bring heat and humidity to the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 704 AM CDT Tue Aug 10 2021

A line of showers and a few thunderstorms over the area as of
issuance time are expected to dissipate in the next couple hours
as the sun rises. Have included some VCSH/VCTS groups for now to
handle these. Fog is affecting KDLH and the surrounding areas with
LIFR conditions this morning, which should clear and return to VFR
by mid morning. These are out ahead of a cold front that is moving
across northwest MN this morning, and as the cold front moves
east, more development is expected along it this afternoon. Again,
have included some VCTS groups where storms are most likely this
afternoon. After the cold front moves through, winds to turn
westerly and be gusty for a few hours for most of the sites as
well. There will also be some scattered showers that develop after
mid evening and affect most of the terminals through the end of
the TAF period.

&&

.MARINE...
Issued at 558 AM CDT Tue Aug 10 2021

A cold front that moves through the area today is bringing chances
for showers and thunderstorms over Lake Superior. Higher low level
moisture has brought fog to the lake this morning, which should
manage to lift by mid to late morning today. Storms that develop
may become strong to severe, producing strong gusty winds and
large hail during the afternoon hours. Once the cold front moves
through, winds will become westerly and increase for the late
afternoon and overnight tonight. While we do not have gusts over
22 knots at this time, it is close in some areas and a Small Craft
Advisory may need to be issued if winds become stronger than
currently forecast. The westerly to southwesterly winds may become
gusty once again on Wednesday, and conditions may approach Small
Craft Advisory once again during the afternoon hours. Waves should
remain under 2 feet through tonight, but do increase during the
day on Wednesday as the winds increase out of the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  85  63  80  60 /  40  30  40   0
INL  80  58  78  54 /  30  40  10  10
BRD  85  64  82  61 /  20  20  10   0
HYR  85  60  82  58 /  50  10  30   0
ASX  87  62  85  61 /  50  20  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ020-021-
     037.

LS...Dense Fog Advisory until 10 AM CDT this morning for LSZ121-
     140>148-150.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Aug 10, 2:53 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
353 AM CDT Tue Aug 10 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-110900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
353 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A Dense Fog Advisory has been issued for Carlton and Southern St.
Louis County until 10am this morning. Fog has developed overnight
and it may become locally dense at times, especially for areas
near Lake Superior.

Thunderstorms are possible this afternoon mainly over northwest
Wisconsin. A few of the stronger storms may produce large hail
and damaging winds

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-110900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
353 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Areas of dense fog has developed and may linger through Tuesday
morning. A Dense Fog Advisory is in effect for all nearshore
zones until 10am.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 10, 4:27 AM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
527 AM CDT Tue Aug 10 2021

MNZ010-011-101100-
Koochiching MN-North St. Louis MN-
527 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern
Koochiching and northwestern St. Louis Counties through 600 AM CDT...

At 526 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near International Falls, to 12 miles east of
Littlefork. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Voyageurs National Park around 540 AM CDT.

Other locations in the path of these storms include Kabetogama and
Kabetogama Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4864 9320 4862 9318 4862 9295 4861 9295
      4861 9293 4860 9291 4860 9289 4856 9280
      4839 9279 4824 9334 4863 9335 4864 9325
TIME...MOT...LOC 1026Z 237DEG 27KT 4864 9331 4833 9330

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KSE
Special weather statement, Aug 10, 4:58 AM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
558 AM CDT Tue Aug 10 2021

MNZ011-101130-
North St. Louis MN-
558 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northwestern St.
Louis County through 630 AM CDT...

At 557 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Rainy Lake West, to 7 miles
north of Ash Lake. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rainy Lake East around 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
      4860 9289 4854 9273 4854 9264 4850 9263
      4850 9270 4846 9271 4844 9269 4844 9255
      4830 9302 4862 9307
TIME...MOT...LOC 1057Z 224DEG 41KT 4861 9299 4832 9295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KSE
Special weather statement, Aug 10, 10:04 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Tue Aug 10 2021

WIZ006-101630-
Burnett-
1104 AM CDT Tue Aug 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BURNETT COUNTY...

At 1104 AM CDT,a strong thunderstorm was 6 miles southwest of Webb
Lake Wisconsin, or 17 miles northwest of Spooner, moving northeast at
35 mph.

Wind gusts up to 40 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Webb Lake Wisconsin around 1115 AM CDT.

Other locations impacted by this storm include Birch Island Lake and
Big Sand Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4578 9227 4585 9237 4616 9220 4616 9205
      4599 9205 4598 9203 4597 9203
TIME...MOT...LOC 1604Z 219DEG 29KT 4594 9223

JRB
Special weather statement, Aug 10, 10:18 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1118 AM CDT Tue Aug 10 2021

WIZ007-101645-
Washburn-
1118 AM CDT Tue Aug 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHBURN COUNTY...

At 1118 AM CDT,a strong thunderstorm was 6 miles northeast of Webb
Lake Wisconsin, or 17 miles north of Spooner, moving northeast at 40
mph.

Wind gusts up to 40 mph and nickel size hail can be expected with
this storm.

This storm will be near...
  Minong around 1130 AM CDT.

Other locations impacted by this storm include Minong Flowage.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4608 9205 4616 9204 4616 9168 4596 9203
TIME...MOT...LOC 1618Z 221DEG 34KT 4607 9202

jrb

The radar

The Duluth radar (KDLH), 113 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sawyer

When
August 10, 10:26 AM CST
Where
Sawyer County, 3.29 mi SE of Hayward Arpt
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
45.990, -91.397

Four family members visiting the Hayward area from southern Wisconsin were golfing at the Big Fish Golf Club the morning of the tenth. Storms were developing in the area at that time and one of these storms produced a lightning bolt that hit near the 5th hole's tee box where the four were standing. All four were taken to an area hospital for treatment and were alert when first responders arrived. Two were released that day while the other two remained in the hospital for an unknown length of time. All four of the victims were male and their ages were 14, 19, 38, and 72.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965886.